Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 65, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 5, 2020, 5:40 AM CDT for 7 counties in Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2020, 5:40 AM CDT (10:40 UTC)
- Expired
- Jun 5, 2020, 6:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Appanoose County, IA, Davis County, IA, Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 1:02 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1495 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
487
WUUS53 KDMX 051040
SVRDMX
IAC007-051-117-123-125-135-179-051130-
/O.NEW.KDMX.SV.W.0065.200605T1040Z-200605T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
540 AM CDT Fri Jun 5 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Monroe County in south central Iowa...
Northeastern Lucas County in south central Iowa...
Northwestern Davis County in southeastern Iowa...
Western Wapello County in southeastern Iowa...
Southern Marion County in south central Iowa...
Southwestern Mahaska County in south central Iowa...
Northeastern Appanoose County in south central Iowa...
* Until 630 AM CDT.
* At 539 AM CDT, a severe thunderstorm was located 12 miles northwest
of Albia, moving southeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ottumwa, Knoxville, Albia, Melcher-Dallas, Eddyville, Ottumwa
Industrial Airport, Lake Sundown, Rathbun Lake, Knoxville Raceway,
Moravia, Moulton, Russell, Lovilia, Bussey, Blakesburg, Kirkville,
Williamson, Hamilton, Melrose and Unionville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4110 9337 4135 9312 4111 9235 4066 9269
TIME...MOT...LOC 1039Z 300DEG 45KT 4112 9302
HAIL...1.00IN
WIND...60MPH
$$
Hagenhoff2 follow-up statements
083
WWUS53 KDMX 051056
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
556 AM CDT Fri Jun 5 2020
IAC007-051-117-123-125-135-179-051130-
/O.CON.KDMX.SV.W.0065.000000T0000Z-200605T1130Z/
Monroe IA-Lucas IA-Davis IA-Wapello IA-Marion IA-Mahaska IA-
Appanoose IA-
556 AM CDT Fri Jun 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR MONROE...NORTHEASTERN LUCAS...NORTHWESTERN DAVIS...WESTERN
WAPELLO...SOUTHEASTERN MARION...SOUTHWESTERN MAHASKA AND NORTHEASTERN
APPANOOSE COUNTIES...
At 556 AM CDT, a severe thunderstorm was located over Albia, moving
southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ottumwa, Albia, Eddyville, Ottumwa Industrial Airport, Lake Sundown,
Rathbun Lake, Moravia, Moulton, Lovilia, Bussey, Blakesburg,
Kirkville, Hamilton, Melrose, Unionville, Chillicothe, Rathbun,
Marysville, Udell and Albia Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4103 9323 4130 9298 4111 9235 4066 9269
TIME...MOT...LOC 1056Z 299DEG 40KT 4104 9283
HAIL...1.00IN
WIND...60MPH
$$
Hagenhoff796
WWUS53 KDMX 051118
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
618 AM CDT Fri Jun 5 2020
IAC117-123-125-051128-
/O.CAN.KDMX.SV.W.0065.000000T0000Z-200605T1130Z/
Lucas IA-Marion IA-Mahaska IA-
618 AM CDT Fri Jun 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LUCAS...
SOUTHEASTERN MARION AND SOUTHWESTERN MAHASKA COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central and southeastern Iowa.
LAT...LON 4099 9291 4116 9274 4111 9235 4080 9259
TIME...MOT...LOC 1118Z 300DEG 45KT 4090 9251
$$
IAC007-051-135-179-051130-
/O.CON.KDMX.SV.W.0065.000000T0000Z-200605T1130Z/
Monroe IA-Davis IA-Wapello IA-Appanoose IA-
618 AM CDT Fri Jun 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR EASTERN MONROE...NORTHWESTERN DAVIS...WESTERN WAPELLO AND
NORTHEASTERN APPANOOSE COUNTIES...
At 618 AM CDT, a severe thunderstorm was located 9 miles southwest of
Ottumwa, moving southeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ottumwa, Albia, Ottumwa Industrial Airport, Blakesburg, Chillicothe,
Lake Wapello State Park and Albia Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4099 9291 4116 9274 4111 9235 4080 9259
TIME...MOT...LOC 1118Z 300DEG 45KT 4090 9251
HAIL...1.00IN
WIND...60MPH
$$
HagenhoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:33 AM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 5, 3:33 AM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 333 AM CDT Fri Jun 5 2020 .DISCUSSION.../Today through Thursday/ Issued at 318 AM CDT Fri Jun 5 2020 Storms developed yesterday afternoon along an instability axis across northern Iowa, aided later by a shortwave and a surface low and frontal boundary shifting into the state. Large hail and damaging wind along with heavy rain occurred with these storms into the early morning hours of Friday. The main shortwave across the north will shift into the Great Lakes today as an upper level ridge rebuilds across the west. Later this afternoon, all the models are consistent with dropping another shortwave across southern/eastern Nebraska then across southern Iowa and northern Missouri. Coincident with this, the cold front that made its way across Iowa will stall over northern Missouri. The interaction of the wave with the frontal boundary will bring a renewed chance for thunderstorms mainly to Missouri but southeast Iowa will likely see at least some isolated convection that may produce large hail and damaging wind, mainly this evening. This wave will exit the area by Saturday morning. For the weekend, a large upper level ridge of high pressure builds in bringing sunny skies, warm temperatures and little chance for precipitation. By late Monday, the remains of Cristobal will swing up from the Gulf into the Southern Plains. This will break down the upper ridge and shove it to the east allowing a deep trough over the Rockies to nose into the Plains, all while Cristobal moves into the Upper Midwest and Northern Great Lakes. This will bring a prolonged period of showers and thunderstorms to Iowa from late Monday night through Wednesday as well as cooler temperatures. By Thursday upper level ridging begins to build back into the region bringing warmer temps back along with a dryer period. && .AVIATION.../For the 06Z TAFS through 06Z Friday night/ Issued at 1044 PM CDT Thu Jun 4 2020 Scattered thunderstorms have managed to sustain themselves along and north of the highway 20 corridor, impacting KFOD, and KALO mainly. Storms in this area will continue and any that pass over TAF sites will be capable of large hail and strong/damaging wind. Overnight, more widespread thunderstorms will push across the state with a widespread threat for large hail and damaging wind. VFR conditions are mainly expected but in storms, MVFR cigs/vsbys will be possible, along with strong wind. Storms pass east in the morning with VFR conditions for the remainder of the period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...FAB AVIATION...FAB
Hazardous weather outlook, Jun 5, 2:51 AM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 251 AM CDT Fri Jun 5 2020 IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081- 082-092-093-060800- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Adams-Union-Taylor-Ringgold- 251 AM CDT Fri Jun 5 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and Tonight There is a slight risk for severe storms this morning. Large hail and damaging wind are the main threats. Locally heavy rainfall may cause rises in rivers and ponding of water. There is a slight chance for non-severe storms far southwest late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight chance for non-severe thunderstorms far north Saturday night and Sunday morning. Additional thunderstorm chances are forecast Monday night through Wednesday. It is too early to determine severity at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning. IAZ050-061-062-073>075-083>086-094>097-060800- Tama-Jasper-Poweshiek-Warren-Marion-Mahaska-Clarke-Lucas-Monroe- Wapello-Decatur-Wayne-Appanoose-Davis- 251 AM CDT Fri Jun 5 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a slight risk for severe storms this morning. Large hail and damaging wind are the main threats. Locally heavy rainfall may cause rises in rivers and ponding of water. There is a marginal risk for a few severe storms again this afternoon and evening far southeast. Isolated large hail and damaging wind would be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorm chances are forecast Monday night through Wednesday. It is too early to determine severity at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning. FAB
In the hours before
Local storm report, Jun 5, 4:40 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
440 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 AM TSTM WND GST DALLAS CENTER 41.68N 93.96W
06/05/2020 E70 MPH DALLAS IA TRAINED SPOTTER
ESTIMATED WINDS OF 60 TO 70MPH.
&&
ANSORGELocal storm report, Jun 5, 4:44 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
444 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 AM TSTM WND GST 2 ESE WAUKEE 41.59N 93.83W
06/05/2020 E60 MPH DALLAS IA TRAINED SPOTTER
&&Local storm report, Jun 5, 4:46 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
446 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 AM TSTM WND GST GRIMES 41.69N 93.80W
06/05/2020 E60 MPH POLK IA NWS EMPLOYEE
WINDS OF AT LEAST 60 MPH BETWEEN 436A AND
439A.
&&
ANSORGELocal storm report, Jun 5, 4:53 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM TSTM WND GST 1 WNW JOHNSTON 41.68N 93.75W
06/05/2020 E60 MPH POLK IA NWS EMPLOYEE
&&Local storm report, Jun 5, 5:01 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
501 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM TSTM WND DMG 1 E WINDSOR HEIGHTS 41.61N 93.70W
06/05/2020 POLK IA TRAINED SPOTTER
6 INCH DIAMETER TREE BRANCH DOWN. TIME
ESTIMATED.
&&
ANSORGELocal storm report, Jun 5, 5:03 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
503 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM TSTM WND GST DES MOINES INT AIRPORT 41.53N 93.66W
06/05/2020 M58 MPH POLK IA ASOS
DES MOINES ASOS.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:37 PM CDT | Special Weather Statement | DMX | Tama | 38 min |
| Jun 4, 7:42 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 30 min |
| Jun 4, 7:48 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 27 min |
| Jun 4, 7:52 PM CDT | Special Weather Statement | DMX | Wright | 53 min |
| Jun 4, 8:25 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 35 min |
| Jun 4, 8:34 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 27 min |
| Jun 4, 9:06 PM CDT | Special Weather Statement | DMX | Hardin, Story | 54 min |
| Jun 4, 10:01 PM CDT | Special Weather Statement | DMX | Hardin | 44 min |
| Jun 4, 10:43 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall | 47 min |
| Jun 4, 11:50 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 40 min |
| Jun 5, 12:30 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 45 min |
| Jun 5, 12:55 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 50 min |
| Jun 5, 1:15 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 45 min |
| Jun 5, 1:27 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 32 min |
| Jun 5, 1:33 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Palo Alto, Pocahontas, Webster | 27 min |
| Jun 5, 2:02 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Humboldt, Kossuth, Palo Alto and 4 more | 43 min |
| Jun 5, 2:42 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Humboldt, Webster, Wright | 48 min |
| Jun 5, 2:45 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Sac | 45 min |
| Jun 5, 2:45 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 45 min |
| Jun 5, 3:17 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Carroll, Greene, Webster | 43 min |
| Jun 5, 3:22 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 21 min |
| Jun 5, 3:34 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hamilton, Hardin | 41 min |
| Jun 5, 3:45 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 45 min |
| Jun 5, 4:12 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Guthrie, Madison, Polk, Story | 48 min |
| Jun 5, 4:35 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Warren | 40 min |
| Jun 5, 4:45 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Dallas, Jasper, Madison, Marion, Polk and 1 more | 45 min |
| Jun 5, 5:07 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Jasper, Lucas, Madison, Marion, Polk and 1 more | 38 min |
| Jun 5, 6:27 AM CDT | Special Weather Statement | DMX | Wapello | 63 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.